Alert archive / New Mexico / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 273, NWS Albuquerque, NM

August 13, 2018Harding County, San Miguel County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2018, 7:34 PM MDT for Harding County, San Miguel County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2018, 7:34 PM MDT (01:34 UTC)
Expired
Aug 13, 2018, 8:15 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Harding County, NM, San Miguel County, NM

The radar

The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.6 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2102 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 5:41 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 13, 5:41 PM MDT, 1 hour 53 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
541 PM MDT Mon Aug 13 2018

.AVIATION...
00Z TAF CYCLE
Storms generally moving from north to south late this afternoon/early
evening before gradually dissipating prior to 14/06Z. Brief MVFR
cigs/vsbys along with small hail and wind gusts to around 40kt
possible with the stronger storms. Convection is forecast to diminish
aft 14/06Z. Main change Tuesday will be west winds aloft across the
northeast third of the state pushing storms to the east around 15kts.

33

&&

.PREV DISCUSSION...310 PM MDT Mon Aug 13 2018...
.SYNOPSIS...
High pressure aloft centered just west of New Mexico will gradually
shift eastward through mid-week becoming centered squarely over
central sections of the state by Wednesday. At the same time, a weak
boundary is expected to sag into northeast New Mexico later Tuesday.
This will create a favorable environment for a few strong to briefly
severe storms the next few days. Otherwise, thunderstorms that form
over and near the higher terrain will slowly move toward the south or
southeast through Tuesday before steering winds become even weaker
for Wednesday and Thursday. Daytime temperatures will remain a little
above normal, especially Wednesday. The upper high should weaken for
the latter half of the week allowing for increased shower and
thunderstorm coverage especially on Friday and Friday night. Drier
air could limit storm coverage by Sunday with the best chances
across southern and eastern New Mexico.

&&

.DISCUSSION...
Closed low vicinity of the western OK panhandle slowly pivoting
eastward but still slower with a deeper/better defined circulation
than what the latest models have depicted. Farther west, main upper
high center just west of the Four Corners. Resultant north to south
steering flow continues over much of the area. Convective parameters
across the eastern high plains /MU CAPE 2000-2500 J/kg/ much more
favorable going into the rest of the afternoon/evening, especially
the northeast where surface dew points have recovered from yesterday's
drying episode. The latest HRRR suggests a few strong to briefly
severe storms possible, especially along/just west of the Pecos
River Valley from Santa Rosa to Ft Sumner to north of Roswell.
Elsewhere, will monitor convection rolling toward the south off the
higher terrain with areas along the immediate east slopes, the upper
RGV and northwest third, and upper Gila most favored.

Models similar showing building 500mb heights over the area Tuesday-
Tuesday night as the upper high shifts eastward. This should limit
overall coverage a tad except across the northeast where a
southward-sagging boundary is expected to bolster storm coverage
there beneath a weak northwest flow aloft. Lighter steering winds
would keep central/western valleys pretty quiet until late day or
evening with outflow boundary interactions key. Mid- to upper- level
ridge axis then takes on a NW to SE orientation over New Mexico
Wednesday and Wednesday night. This will favor the northeast and
southwest quarters of the area for the most vigorous/persistent
convection and would not be surprised if a few strong/severe storms
cross the the northeast highlands/far northeast plains. We'll be
watching the progress of an inverted trough that may impact far
southwest areas of the state and the NAM is quite bullish on QPF vice
the GFS/ECMWF.

Main focus in the extended periods is the approach of a shortwave
trough that translates eastward over the Great Basin Friday and
toward the central Rockies Friday night. This will effectively weaken
the upper high over our area and force any defined center east/south
with enough weakness in the ridge to allow a decent sub-tropical
plume to focus northward with some interplay with some weak large-
scale forcing for ascent especially northern areas. Drying then
indicated the follow with the best storm chances shifting to the east
and south by Sunday. KJ

&&

.FIRE WEATHER...
No critical fire weather conditions anticipated through the upcoming
weekend. Overnight humidity recoveries will generally be good to
excellent, but there will be only fair recoveries far northwest New
Mexico. Locally fair to poor ventilation central and east Tuesday,
with some improvement Wednesday, then areas of poor rates forecast
for the west and north Thursday and Friday.

With high pressure aloft moving over Arizona and New Mexico, storm
motion through tonight will be generally from north to south, except
in the northeast where it will be more from northwest to southeast.
Showers and storms which fire over the higher terrain will drift
down into the lower elevations this evening and into the northeast
and east central plains. The storms in the plains will be aided by a
frontal/outflow boundary tonight but short term models indicate this
activity will diminish after midnight.

Tuesday through Wednesday, low level easterly flow will support
moisture in the east, while the Rio Grande Valley will experience a
burst of east winds during the evenings which helps slosh moisture
westward. Therefore, showers and thunderstorms will likely be more
widespread Tuesday and Wednesday afternoons and evenings. Storm
motion may become slower and more erratic, increasing the potential
for heavy rainfall. Highs will be within a few degrees of normal.

The upper high center may wobble to the southeast of New Mexico late
this week, then re-form and/or strengthen back to our west early
next week. A stronger front is forecast to push into eastern New
Mexico Sunday night/Monday. Thursday through Saturday look fairly
active with scattered to numerous showers and thunderstorms,
although drier air may inhibit convection over the far northwest
corner.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

41
Hazardous weather outlook, Aug 13, 4:28 AM MDT, 15 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
428 AM MDT Mon Aug 13 2018

NMZ501>540-141100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
428 AM MDT Mon Aug 13 2018

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A few thunderstorms will be capable of producing locally heavy
rainfall this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The risk of locally heavy rainfall will persist. A significant
uptick in thunderstorm coverage and rainfall intensity is expected
Wednesday through Saturday. There will be a marginal risk of severe
thunderstorms across northeast areas Wednesday, and possibly again
daily through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

44

In the hours before

Special weather statement, Aug 13, 6:16 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
616 PM MDT MON AUG 13 2018

NMZ501-503-140100-
Northwest Plateau-Far Northwest Highlands-
616 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN JUAN COUNTY
UNTIL 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Shiprock, moving south at 10 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Frequent and dangerous cloud to ground lightning will also be
possible with this storm.

This storm will remain over mainly rural areas of north central San
Juan County.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3700 10841 3679 10838 3685 10880 3700 10869
TIME...MOT...LOC 0016Z 002DEG 7KT 3699 10854

CA
Special weather statement, Aug 13, 6:36 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
636 PM MDT MON AUG 13 2018

NMZ519-140115-
Middle Rio Grande Valley/Albuquerque Metro Area-
636 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND
BERNALILLO COUNTIES UNTIL 715 PM MDT...

At 636 PM MDT, Doppler radar was tracking a strong thunderstorm over
northwestern Rio Rancho, moving south at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Northern Albuquerque, Rio Rancho, Corrales, Bernalillo, Los Ranchos
De Albuquerque, Enchanted Hills, Mariposa, Cabezon, Vista Hills and
Sandia Pueblo.

This includes Interstate 25 between Mile Markers 228 and 240.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3540 10658 3513 10650 3511 10697 3542 10682
TIME...MOT...LOC 0036Z 359DEG 13KT 3532 10671

CA
Special weather statement, Aug 13, 6:44 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
644 PM MDT MON AUG 13 2018

NMZ531-140130-
Harding County-
644 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL HARDING COUNTY
UNTIL 730 PM MDT...

At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Bueyeros, or 18 miles north of Mosquero, moving south
at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of north central
Harding County.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3588 10410 3611 10399 3611 10379 3609 10379
      3608 10376 3582 10371
TIME...MOT...LOC 0044Z 359DEG 13KT 3604 10388

CA
Special weather statement, Aug 13, 7:25 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
725 PM MDT MON AUG 13 2018

NMZ531-532-140200-
Eastern San Miguel County-Harding County-
725 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND
CENTRAL HARDING COUNTIES UNTIL 800 PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm near
Solano, or near Mosquero, moving south at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Mosquero and Solano.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3600 10399 3599 10378 3566 10377 3574 10422
TIME...MOT...LOC 0125Z 019DEG 19KT 3586 10396

CA
Special weather statement, Aug 13, 7:29 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
729 PM MDT MON AUG 13 2018

NMZ532-534-140200-
Eastern San Miguel County-Quay County-
729 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SAN MIGUEL AND WEST
CENTRAL QUAY COUNTIES UNTIL 800 PM MDT...

At 729 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tucumcari, moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Tucumcari.

This includes Interstate 40 between Mile Markers 319 and 334.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3532 10388 3527 10369 3509 10368 3511 10395
TIME...MOT...LOC 0129Z 010DEG 11KT 3522 10382

CA
Special weather statement, Aug 13, 7:30 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
730 PM MDT MON AUG 13 2018

NMZ507-519-140215-
West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro
Area-
730 PM MDT MON AUG 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CIBOLA...NORTHERN
VALENCIA AND BERNALILLO COUNTIES UNTIL 815 PM MDT...

At 730 PM MDT, Doppler radar was tracking a strong thunderstorm near
South Valley, or 9 miles southwest of Albuquerque, moving south at 15
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Albuquerque, Valencia, Los Lunas, Bosque Farms, Peralta, Rio
Communities North, Isleta Pueblo, El Cerro Mission, South Valley and
Tome.

This includes the following highways...
 Interstate 40 between Mile Markers 129 and 168.
 Interstate 25 between Mile Markers 199 and 225.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3518 10696 3510 10648 3467 10648 3487 10724
TIME...MOT...LOC 0130Z 014DEG 14KT 3505 10676

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 6:08 PM MDTSpecial Weather StatementABQQuay52 min
Aug 13, 6:16 PM MDTSpecial Weather StatementABQSan Juan44 min
Aug 13, 6:36 PM MDTSpecial Weather StatementABQBernalillo39 min
Aug 13, 6:44 PM MDTSpecial Weather StatementABQHarding46 min
Aug 13, 6:50 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel40 min
Aug 13, 6:52 PM MDTAreal Flood AdvisoryABQSanta Fe113 min
Aug 13, 6:54 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Aug 13, 7:25 PM MDTSpecial Weather StatementABQHarding35 min
Aug 13, 7:29 PM MDTSpecial Weather StatementABQQuay31 min
Aug 13, 7:30 PM MDTSpecial Weather StatementABQBernalillo45 min
Aug 13, 7:32 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel43 min
Aug 13, 7:51 PM MDTSevere Thunderstorm WarningABQHarding, San Miguel39 min
Aug 13, 7:58 PM MDTAreal Flood AdvisoryABQQuay, San Miguel2 hr
Aug 13, 8:17 PM MDTSevere Thunderstorm WarningABQSan Miguel43 min
Aug 13, 8:19 PM MDTSpecial Weather StatementABQQuay41 min
Aug 13, 8:56 PM MDTSevere Thunderstorm WarningABQQuay49 min
Aug 13, 9:54 PM MDTSpecial Weather StatementABQCurry36 min
Aug 14, 2:33 PM MDTAreal Flood AdvisoryABQSocorro117 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.